Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 20, NWS Quad Cities, IA

June 16, 1997McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 16, 1997, 12:46 AM CDT for McDonough County, Warren County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 12:46 AM CDT (05:46 UTC)
Expired
Jun 16, 1997, 6:00 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 160547
FFWMLI
IAC057-087-101-111-177-ILC067-071-109-187-161100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 AM CDT MON JUN 16 1997

* FLASH FLOOD WARNING FOR
  DES MOINES COUNTY - SOUTHEASTERN IOWA
  HENRY COUNTY IOWA - SOUTHEASTERN IOWA
  JEFFERSON COUNTY - SOUTHEASTERN IOWA
  LEE COUNTY - SOUTHEASTERN IOWA
  VAN BUREN COUNTY - SOUTHEASTERN IOWA
  HANCOCK COUNTY - WEST CENTRAL ILLINOIS
  HENDERSON COUNTY - WEST CENTRAL ILLINOIS
  MCDONOUGH COUNTY - WEST CENTRAL ILLINOIS
  WARREN COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 600 AM CDT
 
* HEAVY RAINS WHICH FELL LAST THURSDAY HAVE REDUCED THE ABILITY FOR
  AREA SOILS TO ABSORB RAINFALL.  SHOWERS AND IMBEDDED THUNDERSTORMS
  ARE NOW THREATENING TO EXCEDE THE CAPACITY OF AREA SOILS.
  RAINFALL RATES ARE CURRENTLY GREAT ENOUGH TO CAUSE STREET
  FLOODING IN KEOKUK IOWA AND CARTHAGE ILLINOIS.

* FORECAST CONDITIONS
HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE FOR THE NEXT FEW HOURS AND THIS MAY CAUSE WIDESPREAD FLASH
FLOODING.  WATER MAY CLOSE ROADS IN BOTH RURAL AND URBAN AREA.


 
USE CAUTION WHILE TRAVELING TONIGHT...AS SOME SECONDARY ROADS
AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS.

DO NOT DRIVE THROUGH FLOODED AREAS. TWO FEET OF SWIFTLY FLOWING
WATER CAN WASH MOST VEHICLES FROM A ROADWAY. ALSO...THE ROADBED
MAY NOT BE INTACT UNDER THE WATER.


HIRSCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:10 PM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 2:10 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 PM CDT SUN JUN 15 1997

DISCUSSION DELAYED DUE TO POWER PROBLEMS. 17Z P40 PLOT HAD COLD FRONT
ENTERING NW IA. IN ADVANCE... DECENT MOISTURE FLUX CONVERGENCE ALONG
PRE-FRONTAL TROF FM MCW-OAX. GARP 1KM VIS INDICATED COOLING TOPS IN N
CNTRL IA. KDMX WSR-88D DEPICTED DEVELOPING BKN LINE OF TSRA FM MCW-OAX.
VILS APPROACHING 40 WITH A FEW STORMS ALREADY. WW 439 JUST ISSUED.
COORDINATED W\ KDMX TO LEAVE BUCHANAN COUNTY OUT INITIALLY. LATER
WATCHES CAN INCLUDE IF NECESSARY. CURRENTLY... NO CAP IN EASTERN IA AND
LI'S TO MINUS 4 DUE TO GUD SOLAR HEATING FROM MID-MORNING ON. DEW
POINTS IN THE LOWER TO MID 60S. TABLE IS SET. JUST NEED TRIGGER.
PRE-FRONTAL TROUGH TO ACT AS TRIGGER. AS PER SPC MESOSCALE
DISCUSSION... LINE OF TSRA... SOME SVR... EXPECT TO DEVELOP FM MCW-OMA
WITHIN NEXT FEW HOURS. UNI-DIRECTIONAL SPEED SHEAR SUGGEST MULTI-CELLS
WITH DAMAGING WINDS MAIN THREAT. WET-BULB ZERO AROUND 12KFT... SO LARGE
HAIL THREAT MARGINAL. EXPECT STORMS TO MOVE INTO EAST CENTRAL IOWA LATE
AFTERNOON... SPREADING OVER RMNDR OF FA DURING THE EVE HOURS.
WITH LOSS OF HEATING... SVR THREAT TO DIMINISH BY LATE EVENING. COMBO
OF COLD FRONT AND COUPLET JET STRUCTURE TO PROMOTE GENEROUS RAINFALL
OVERNIGHT HOWEVER AS SVR CONVECTION ORGANIZES INTO MCS. AGREE W\ KDMX
THAT SPEED OF SYSTEM SHOULD INHIBIT LOCALLY HEAVY RAINFALL. SYSTEM TO
CLEAR NW IL BY MID MORNING MONDAY.

CID 062/CAT  DBQ 061/CAT  MLI 062/CAT  BRL 063/CAT

HENDRICKS

In the hours before

Local storm report, Jun 15, 10:06 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1007 PM    6 N FULTON                IA   1.75 INCH HAIL
06/15/97
           JACKSON                        GOLFBALL HAIL
Local storm report, Jun 15, 10:10 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1007 PM    6 N FULTON                IA   1.75 INCH HAIL
06/15/97
           JACKSON                        GOLFBALL HAIL
Local storm report, Jun 15, 10:19 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1022 PM    EMELINE                   IA   60 MPH WIND GUST
06/15/97   JACKSON
Local storm report, Jun 15, 10:22 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

12022 PM    EMELINE                   IA   60 MPH WIND GUST
06/15/97   JACKSON
Local storm report, Jun 15, 11:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0758 PM    ALBURNETT                 IA   TORNADO
06/15/97   LINN

0930 PM    WALKER                    IA   65 MPH WIND GUST
06/15/97   LINN

1007 PM    6 N FULTON                IA   1.75 INCH HAIL
06/15/97   JACKSON                        GOLFBALL HAIL

1022 PM    EMELINE                   IA   60 MPH WIND GUST
06/15/97   JACKSON

EAH
Local storm report, Jun 15, 11:39 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 PM CDT SUN JUN 15 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0758 PM    ALBURNETT                 IA   TORNADO
06/15/97   LINN

0930 PM    WALKER                    IA   65 MPH WIND GUST
06/15/97   LINN

1007 PM    6 N FULTON                IA   1.75 INCH HAIL
06/15/97   JACKSON                        nGOLFBALL HAIL

1022 PM    EMELINE                   IA   60 MPH WIND GUST
06/15/97   JACKSON

EAH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:17 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess63 min
Jun 16, 12:35 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson3 hr
Jun 16, 12:35 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson5 hr
Jun 16, 12:46 AM CDTFlash Flood WarningDVNHancock, Henderson5 hr

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.